Thunderstorm Wind, Brooke
- When
- April 29, 3:40 PM EST
- Where
- Brooke County, Beechbottom
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.230, -80.650
Several trees were reported down.
A widespread, long-lived thunderstorm line (bow echo) raced across Ohio and western Pennsylvania on the afternoon and early evening of 29 April 2025. The gusts associated with the line of storms reached above 80 MPH at times, producing widespread damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A widespread, long-lived thunderstorm line (bow echo) raced across Ohio and western Pennsylvania on the afternoon and early evening of 29 April 2025. The gusts associated with the line of storms reached above 80 MPH at times, producing widespread damage.
The thunderstorms which would eventually turn into the bow echo began to form over southern OH in the late morning hours. The storms became a line and began to bow out. The storms intensified as the bow moved across western PA in the afternoon. As it reached the Laurel Highlands, it was nearing it's peak intensity. An estimated 400,000 customers were without power in the Pittsburgh region as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 29, 3:13 PM EST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 413 PM EDT Tue Apr 29 2025 .SYNOPSIS... A severe weather threat, mainly damaging wind gusts, remains this afternoon and evening with a convective complex rolling through. A cold front providing additional showers and storms crosses overnight. Mostly dry and cooler weather is expected Wednesday, before another possible round of severe weather on Thursday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... KEY MESSAGES: - Severe weather threat, mainly damaging wind, with convective complex moving across Ohio - Additional showers and storms with a crossing cold front overnight ------------------------------------------------------------------- ...20Z Update... A new Severe Thunderstorm Watch has been issued for the remainder of the CWA. QLCS mow moving across eastern Ohio with likely wind of 70-80 MPH in spots - have already recorded a 58 MPH gust at ZZV. Special 18Z sounding showed a very favorable environment downstream, with around 2800 J/kg of surface-based CAPE and 40 knots of 0-6km shear, suggesting that the complex will maintain strength well through the region. Widespread and potentially significant straight-line wind damage will obviously be the main threat across a wide area, although a mesovortex tornado or two remains possible as well. Will also continue to watch convection forming along a Lake-Erie induced boundary, although so far this activity has not become too strong as these cells are not remaining discrete and are competing with each other for inflow. People in eastern Ohio, northern West Virginia, and southwest Pennsylvania need to take this event seriously, as these storms have the potential to create significant damage over a wide area. Take cover now! Previous discussion... Main concern in the near term is the convective complex rolling across Ohio, and a Severe Thunderstorm Watch is already in effect for this activity. Main threat with this is damaging wind, as there have been some measured wind gusts in excess of 60 MPH already. This will be moving into an environment characterized by 1000-2000 J/kg of surface-based CAPE, as well as 30-40 knots of deep shear, so maintenance is highly likely. Recent HRRR runs are catching on to the overall scenario. Some cells developing in eastern Ohio ahead of the main complex will need to be watched for some hail potential/low-end tornado threat if they become superrcelluar. Overall though, hail should be a lesser threat with marginal mid-level lapse rates. A QLCS tornado threat remains as well, given sufficient low- level instability and hodograph curvature. Additional thunderstorms are expected along the cold front, which is currently across lower Michigan and will arrive in our area from the north during the late evening and overnight, dropping south through the area by sunrise. This activity should be arriving into worked-over air and present less of a severe threat, tapering to showers late. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... KEY MESSAGES: - The front remains south of Pittsburgh Wednesday, with mostly dry weather. - Front returns north Wednesday night with scattered showers - Increased rain chances Thursday with another severe weather chance ------------------------------------------------------------------- Models now generally push the front fully south of the CWA by 12Z Wednesday, with any shower potential generally confined to the southeastern ridges. Otherwise, a dry and cooler day is anticipated. Isolated shower chances may start to lift north Wednesday night as the boundary returns north as a warm front. Rain chances increase Thursday into Thursday night as a shortwave moves up the Ohio Valley ahead of a deepening trough over the Upper Midwest/Plains. Severe thunderstorms are a possibility, with the NBM showing 50 percent or greater chance of 1000 J/kg of CAPE to the southwest of Pittsburgh, and there appears to be better potential for daytime heating, better than some scenarios yesterday. Soundings show instability profiles and shear of sufficient depth to support hail and wind threats at least on an isolated basis. Temperatures warm back up into the upper 70s/lower 80s in most spots in the warm sector. && .LONG TERM /FRIDAY THROUGH TUESDAY/... KEY MESSAGES: - Rain chances continues into Saturday at least - Uncertainty increases thereafter, with various scenarios possible for early next week ------------------------------------------------------------------- Wet weather continues into Friday and Saturday as additional shortwaves/the main trough swing through the region. Despite the moist southwest flow, model ensembles are not too excited about heavy rain potential; the NBM generally has only 40-50% chance of greater than 0.50 inch through the 48-hour period ending Saturday morning. Models become more uncertain after this time. Some scenarios sweep the trough through with a period of dry weather following, while others develop a closed upper low somewhere over the eastern CONUS. Thus, PoPs/temps remain uncertain, and for now, will follow NBM suggestions. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... A low-end VFR cu field (cigs around 3-5kft) is developing across the area as southwest winds gust to 25-30 knots ahead of an approaching cold front. Showers and thunderstorms currently over western Ohio are expected to continue eastward, reaching ZZV between 19z-20z, PIT/AGC between 21z-22z, and LBE/DUJ after 22z. This will be the first wave of storms and carry the greatest potential for strong wind gusts, hail, and possibly a brief tornado. Gusts over 55 knots and power outages have already been reported with these storms over portions of eastern Indiana. This first wave will be followed by a brief lull in activity early this evening until the cold front itself makes its way into the area after 00z. Another round of showers and storms will accompany the front, this time moving from NW to SE reaching FKL/BVI around 01z-03z, PIT/AGC around 03z-05z, and MGW after 06z. The frontal passage brings an end to convection as generally light north- northwest winds usher drier air into the area. Expect locally lower ceilings and visibilities in and around all showers and storms. Outside of convection, VFR generally prevails except for possible MVFR ceilings at MGW starting after 04z and lasting through the frontal passage into early morning hours on Wednesday. Widespread VFR is expected to return by the end of the TAF period Wednesday afternoon. Outlook... VFR is expected on Wednesday as high pressure briefly builds in. Occasional restrictions in showers and thunderstorms return Wednesday night and Thursday as a warm front lifts north. Showers/storms and restrictions continue Thursday night and Friday with the approach and passage of a cold front. VFR returns Saturday under high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Shallenberger NEAR TERM...CL SHORT TERM...CL LONG TERM...CL AVIATION...Cermak/WM/AK
Hazardous Weather Outlook National Weather Service Pittsburgh PA 328 PM EDT Tue Apr 29 2025 OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-301930- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall- Wetzel- 328 PM EDT Tue Apr 29 2025 ...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There also is a potential for severe weather on Thursday as well but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013>016-020>022-029-031-073>078-301930- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- 328 PM EDT Tue Apr 29 2025 ...SEVERE THUNDERSTORM WATCH 191 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There also is a potential for severe weather on Thursday as well but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ021-509>514-301930- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 328 PM EDT Tue Apr 29 2025 ...SEVERE THUNDERSTORM WATCH 191 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There also is a potential for severe weather on Thursday as well but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
428 PM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Dmg Freeport 40.21N 81.27W
04/29/2025 Harrison OH 911 Call Center
Numerous trees down.
&&
WMPreliminary Local Storm Report
National Weather Service Pittsburgh PA
429 PM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Tstm Wnd Dmg New Concord 40.00N 81.74W
04/29/2025 Muskingum OH Public
Trees snapped and some structural damage in the area.
Time estimated from radar.
&&
Event Number PBZ2506608
CLPreliminary Local Storm Report
National Weather Service Pittsburgh PA
430 PM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tstm Wnd Dmg 1 NNW Cadiz 40.28N 81.00W
04/29/2025 Harrison OH 911 Call Center
Numerous trees down throughout the area.
&&
WMPreliminary Local Storm Report
National Weather Service Pittsburgh PA
433 PM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM Tstm Wnd Dmg 3 NNE Kimbolton 40.20N 81.55W
04/29/2025 Guernsey OH Public
Trees down on Science Hill Road.
&&
SKHPreliminary Local Storm Report
National Weather Service Pittsburgh PA
436 PM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM Tstm Wnd Dmg Richmond 40.44N 80.77W
04/29/2025 Jefferson OH 911 Call Center
Numerous power poles and lines down.
&&
WMPreliminary Local Storm Report
National Weather Service Pittsburgh PA
439 PM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg 2 SW Adamsville 40.05N 81.92W
04/29/2025 Muskingum OH Fire Dept/Rescue
Trees down on Ferrell Road.
&&
SKHThe Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
15 thunderstorm wind. Local standard time, as filed.
Several trees were reported down.
Numerous trees and powerlines were reported down.
Sinding removed from home on Miller Avenue.
Numerous trees were reported down. and blocking roads.
A tree fell onto the roof of a house.
Tree and roof damage along Washington Avenue.
Numerous trees were reported down.
A tree fell on a home and a man was hit in the head and transferred to the hospital.
A tree fell onto a building.
Trees were uprooted.
A tree fell down in Gleandale.
Numerous trees were reported down in Dallas, WV.
Tree down along Route 2.
Several trees and powerlines were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258502, 1258504, 1258505, 1258506, 1258508, 1258509, 1258510, 1258511, 1258512, 1258513, 1258514, 1258515, 1258519, 1258516, 1258518.